Kansas, 2004

Hail and Damaging Wind in Kansas, September 24, 2004

September 24, 2004 · NWS GLD · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 24, 1:12 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 24, 1:12 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT FRI SEP 24 2004

.SHORT TERM...(TONIGHT THROUGH MONDAY)
THUNDERSTORM CHANCES WILL BE THE FORECAST PROBLEM.

WEAK CYCLONIC FLOW AT 500 MB TO SLOWLY SINK SOUTH THROUGH THE
WEEKEND...CONTRIBUTING TO MODERATE LAPSE RATES. 700 MB CHARTS SHOW
ANTICYCLONE TO REMAIN NEARLY STATIONARY OVER SOUTH CENTRAL KANSAS.
FLOW AROUND THIS FEATURE WILL BRING PERIODIC VORTICITY MAXIMUMS OVER
THE AREA FROM THE SOUTHWEST. ONE SUCH VORT MAX CURRENTLY OVER
SOUTHEAST COLORADO WILL SUPPORT THE DEVELOPMENT OF A WEAK SURFACE
LOW WHICH DRIFTS NORTHWARD TONIGHT. THUNDERSTORMS RAPIDLY DEVELOPING
IN THIS AREA WITH FALLING PRESSURES AT SPRINGFIELD COLORADO SUPPORT
THIS SCENARIO. RUC SEEMS TO BE HANDLING BEST...SO WILL HAVE LIKELY
POPS TONIGHT IN THE EXTREME SOUTHWEST ZONES TO SLIGHT CHANCES FAR
NORTHEAST. ON SATURDAY THE SHEARED OUT 700 MB VORTICITY MAXIMUM WILL
SPREAD ACROSS THE ENTIRE FORECAST AREA. SURFACE WIND FIELD FORECAST
BY THE RUC SHOWS A WEAK CYCLONIC CONVERGENCE LINE FROM SOUTHWEST TO
NORTHEAST ACROSS THE HEART OF THE FORECAST AREA. ALTHOUGH LOW LEVEL
MOISTURE WILL BE LIMITED...APPEARS TO BE ENOUGH SUBTLE LIFTING
MECHANISMS IN PLACE TO WARRANT A MENTION OF THUNDERSTORMS. THE
PATTERN DOES NOT CHANGE MUCH ON SUNDAY...OTHER THAN TO SHIFT
SLIGHTLY SOUTH WITH 500 MB TROUGH AXIS. FOR THIS REASON WILL KEEP
SLIGHT MENTION IN THE FORECAST...EXCEPT FAR NORTHWEST CORNER.

&&

.LONG TERM...(TUESDAY THROUGH FRIDAY)
SHORTWAVE IN WESTERLIES ACROSS CENTRAL CANADA WILL DIG INTO THE
NORTHERN PLAINS/WESTERN GREAT LAKES ON MONDAY. ASSOCIATED SURFACE
COLD FRONT WILL MOVE THROUGH THE FORECAST AREA MONDAY
AFTERNOON/EVENING. THIS IS SLIGHTLY FASTER THAN PREVIOUS RUNS...BUT
MOST OF THE GLOBAL MODELS ARE COMING AROUND TO THIS TIMING.
TEMPERATURE IMPACTS WITH THIS FRONT WILL BE MINIMAL AS ONLY A
GLANCING BLOW EXPECTED. IN FACT...RETURN FLOW AROUND THE SURFACE
HIGH WILL QUICKLY SET UP ON TUESDAY. GFS/DGEX/ECMWF FORECAST
SOUTHERLY LOW LEVEL JET TO DEVELOP TUESDAY NIGHT...AND AM CONCERNED
THIS WILL SUPPORT A NOCTURNAL THUNDERSTORM EVENT ACROSS THE FORECAST
AREA. DIFFICULT TO PIN DOWN THE DETAILS AT THIS POINT...AND WILL LET
SLIGHT CHANCE POPS SUFFICE FOR NOW. WEDNESDAY AND THURSDAY EXPECT
UPPER LEVEL RIDGING AHEAD OF THE CUT OFF LOW OVER THE DESERT
SOUTHWEST. HOW FAST THIS SYSTEM LIFTS INTO THE CENTRAL ROCKIES
REPRESENTS THE GREATEST DIFFERENCE AMONG THE VARIOUS MODELS...WITH
THE GFS/DGEX SLOWEST...AND THE CANADIAN GLOBAL/ECMWF FASTEST.
SPLITTING THE DIFFERENCE BETWEEN THESE SOLUTIONS WAS THE RATIONALE
FOR INCLUDING SLIGHT CHANCE OF THUNDERSTORMS ON DAY 7.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Sep 24, 12:59 PM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT FRI SEP 24 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
200 PM MDT FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE HAS RAPIDLY DESTABILIZED EARLY THIS AFTERNOON IN THE
EXTREME SOUTHWEST SECTION OF THE TRISTATE AREA AS A BAND OF MOIST AIR
HAS MOVED NORTHWARD ALONG THE KANSAS AND COLORADO BORDER. AS A RESULT
THE AREA FOR POSSIBLE AFTERNOON AND EVENING THUNDERSTORMS HAS BEEN
EXPANDED TO INCLUDE THOSE AREAS SOUTH AND WEST OF A LINE FROM YUMA
COLORADO TO BURLINGTON TO SHARON SPRINGS TO THE MONUMENT ROCKS AREA
OF GOVE COUNTY KANSAS. SMALL HAIL...CLOUD TO GROUND LIGHTNING AND
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS.

SOUTH AND WEST OF A LINE FROM FLAGLER COLORADO TO CHEYENNE WELLS TO
LEOTI KANSAS...WHERE THE MOST UNSTABLE AIR HAS REACHED...THERE IS A
SLIGHT CHANCE THAT A FEW STORMS MAY BECOME SEVERE. LARGE HAIL...BRIEF
HEAVY DOWNPOURS AND DAMAGING WINDS GUSTING TO 60 MPH WOULD BE THE
GREATEST THREATS IN THOSE STORMS.

THUNDERSTORM ACTIVITY IS EXPECTED TO LAST THROUGH THE EVENING HOURS
BEFORE BEGINNING TO DISSIPATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AND TUESDAY AFTERNOON AND
EVENING DUE TO THE PASSAGE OF WEAK COLD FRONT. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE MONDAY NIGHT. THE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
SOUTH OF A CHEYENNE WELLS TO LEOTI LINE.

RJC

In the hours before

Local storm report, Sep 24, 3:20 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT FRI SEP 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             2 S ARAPAHOE            38.82N 102.17W
09/24/2004  0.75 INCH        CHEYENNE           CO   PUBLIC

&&

MEHLE

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wallace

When
September 24, 3:25 PM MST
Where
Wallace County, 2 mi SW of Weskan
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.850, -102.000

Thunderstorm Wind, Sherman

When
September 24, 3:41 PM MST
Where
Sherman County, 14 mi S of Kanorado
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.133, -102.033

Four-inch tree limb down.

Hail, Sherman

When
September 24, 3:41 PM MST
Where
Sherman County, 14 mi S of Kanorado
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.133, -102.033

Hail, Sherman

When
September 24, 3:45 PM MST
Where
Sherman County, 12 mi S of Kanorado
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.167, -102.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421334, 5421332, 5421333, 5421331.